Category: Talquetamab

Nail Problems

Why does this happen with talquetamab?

A short time after my first few doses of talquetamab, I noticed that the skin on my fingers was peeling and the nails appeared to be separating from the beds of the nails. It’s been a drawn-out process, and not every nail has been affected in the same way.

The way it’s been explained to me, there is a protein known as GPRC5D that exists on myeloma cells. Talquetamab is designed to activate the T cells to seek out and destroy cells/tissue that express GPRC5D.  The thing is, there’s other tissue in the body that expresses GPRC5D, too.  Everything from pancreatitis to difficulty swallowing has been the result of the drug’s action against GPRC5D.

This is an example of how talquetamab affected my nails.

The Human Protein Atlas has a protein expression overview chart here.  The chart shows us which organs are likely to be affected by a drug that seeks to destroy GPRC5D. Not everyone treated with talquetamab is affected in this way.

I watched an IMF video (link below) and realized nail problems aren’t unusual. My consent forms also mentioned this, but I have to confess I didn’t read them carefully until after I’d already had several injections.

https://www.myeloma.org/videos/first-data-phase-1-study-gprc5dxcd3-bispecific-talquetamab-patients-relapsed-or-refractory

 

Dose Reductions

This’ll be quick.  My talquetamab and Pomalyst doses have been reduced due to the effects on my pancreas.  I started a few weeks ago on 4 mg of Pom.  Now I’m taking 3 mg.  Talquetamab was administered at 400 micrograms/kg, and now I’ll be getting 135.  I was feeling as though I’d had a punch in the gut, and my lipase results were elevated. A CT scan didn’t reveal any pancreas disease, but the study team decided it’s better not to allow it to get that far.

One of the RNs told me that MANY people have trouble tolerating Pomalyst.

I had Zometa today, too.

I’ll post some test results next time.

Side Effects I’ve Experienced with Talquetamab

This is a list of most of the side effects I’ve had since I started talquetamab.  The most surprising and disappointing problem I’ve encountered is the loss of my sense of taste.

Xerostomia
Dry mouth. This is so bad that at times my teeth stick to the inside of my mouth. It’s not always that bad though.

Dysgeusia
My sense of taste is altered or absent.  A dill pickle tasted like nothing to me.  I could smell the dill, but the experience of eating the pickle was totally unsatisfying. It was like a crispy water snack.  Vanilla ice cream tasted like salt. I had a hot dog with mustard on it, but couldn’t taste the mustard at all.  The hot dog had a muted flavor. There are very few things that taste like much of anything. I still drink coffee every morning.  I’ve made it excessively strong, to see if I can detect more flavor, but that hasn’t helped.  The coffee smells great, but tastes like hot water with 2 teaspoons of sugar in it.  Yum.

Dysphagia
Swallowing problems. I have trouble swallowing most foods.  I have to keep a full bottle or glass of water nearby to wash things down with.  If I try to swallow without the help of water, I cough or choke a little.  Most things get stuck in my throat. We believe this is a result of the dry mouth/effect of the drug on the salivary glands.

Nail/skin changes
My nails are separating from the nail beds, which is painful.  The skin on my fingers and hands is peeling.

Heat sensitivity
I’ve been experiencing pins & needles on my head, neck and torso when it’s too warm. My face gets flushed.  My internal temperature rises a bit. This happens if I’m outdoors and the outdoor temperature is in the upper 70s or higher.  It also happens if I’m exerting myself in any way. Including doing such simple things as folding laundry. The only remedy I have is to rest immediately and try to reduce the temperature in my environment.

Acute pancreatitis
Treatment was withheld this week for this reason. This is still under investigation.

International Myeloma Foundation

The IMF has a good video describing some of the data from a phase I trial of talquetamab as a single agent:

https://www.myeloma.org/videos/updated-results-phase-1-first-human-study-talquetamab-relapsed-refractory-multiple-myeloma

 

Cozy with Toci

This is going to be a pretty boring post.  I’m going to do my best to recall the events of my stay in the hospital while my trial drugs were administered according to the protocol.

On May 25th I was admitted to the hospital to start the daratumumab, talquetamab, and pomalyst trial. The reason a hospitalization is required for this drug trial is that the majority of patients develop cytokine release syndrome (CRS).  The percentage of patients who developed CRS in a phase I trial of talquetamab alone was 67%. In an abundance of caution, the designers of the trial determined that patient safety required the stay.  I was admitted to the BMT floor, which was pretty nice compared to other hospital rooms I’ve seen.

I had the first dose of both drugs injected subcutaneously (SC) on the morning of May 25th.  About 36 hours after the first dose of talquetamab, I experienced chills and a fever, as well as a few other subtle side effects (adverse events). I had a small bit of stomach pain and some body aches.  The first fever reached 101 degrees and I was treated with fluids and acetaminophen. I could compare this to my first experience with CRS in November, 2020, when I started the TNB drug trial.

A few days later, I was supposed to have the second dose of talquetamab, which would be a half dose like the first one. The second dose was withheld due to low platelets, and scheduled for the following day.  I can’t even remember what day that was because I waited too long to write this!  Anyway, the second injection caused a grade 2 CRS. My temperature at its highest was 104.3, and there were other factors that caused it to be graded that way.  My systolic blood pressure dropped 30 points, respirations were 32 per minute, and my O2 was 92%. The doctors there decided to get a stat order in for me to have tocilizumab to reverse the CRS. The nurses call it “toci.”  I remember thinking it was hilarious that one of the nurses told me I was going to “get cozy with toci.”   I don’t remember what time of day this happened.  You know how you kind of zone out when you have a high fever?

The toci worked to help me get through the CRS.  They decided to administer a second dose 8 hours later, because my temperature was still over 103 F.  The end result was that the CRS was handled rather well by the staff.  Thanks to Dr. Khalil, who was extraordinarily competent and comforting. I wish he could stay at WFBMC after the completion of his fellowship.

On June 5th, I was allowed to go home. I really hated being confined to the hospital.  I hope these trial drugs will be effective and it’ll be years until I even have to think about being a patient in the hospital.

In my next post, I’m going to talk about the side effects I’ve experienced with SC talquetamab.

Daratumumab, Pomalyst & Talquetamab Trial

I’ve signed consents and started testing for a new trial using daratumumab (dara), pomalyst (pom) & a new drug called talquetamab.  The one thing I have left to do is the bone marrow biopsy, which will be done next Thursday.  Here’s a link to the info about the trial.

https://clinicaltrials.gov/ct2/show/NCT04108195

I’ve had another PET scan since I last posted, and a few spots have gotten worse.  It’s disconcerting. But, I hope the trial drugs will stop the myeloma and give me time to wait for some more treatments to come down the pipeline.  This is different for me, because I’ve never had bone issues before & I assumed I never would.  There’s some pain associated with it, especially in my spine and left hip.

I’ve had dara and pom together before, but just briefly.  Daratumumab is also known as Darzalex®.  This version is called DARZALEX FASPRO®.  Is it supposed to be all caps, or is Janssen shouting at me?  The reason this version of the drug is different, is that it’s given as a subcutaneous injection, rather than by IV (which is how I had it some years ago).  We must remember to the ® when we write about daratumumab by its brand name. ; )

This trial requires a hospital stay of up to 10 days.  The reason for that is that the injections can cause cytokine release syndrome (CRS).  I had grade one CRS when I had my first infusion of the Teneobio drug in the last trial/treatment.  I’m expected to have that again, and one doctor told me the second injection will be worse than the first. I’ll be on the BMT unit, which has nice rooms. I hope I’ll have a nice view!

Speaking of nice views, these are some Carolina Chickadees I saw in the back yard a few days ago.


I’ll let you know how everything goes.